Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Having itchy and red rash on legs above ankle. Not cured by herbal medicine. Alternate cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I have a itchy red rash on legs above ankle and showing veins in area? Doctor has me on herbal medican saying mineral content high on 3 things, also was taking IV to help flush minerals out. The rash is not going away plus legs arbove ankle is sawlen a little
Posted Wed, 25 Jul 2012 in Skin Rash
Answered by Dr. Aparna Kohli 56 minutes later
Thanks for writing in.
The rash and the swelling that you have seems to be due to venous insufficiency. Venous insufficiency is a condition where the blood flowing back to the heart in the veins does not get pumped back very efficiently leading to an accumulation of blood in that area. Initially, the area looks bluish and gets swollen at night. Later, an itchy rash starts to develop. Let me know if this is sequence of events you developed. Also, for how long have you had this issue?
With these answers, we can then talk about how you can minimize these symptoms
Awaiting your reply
Above answer was peer-reviewed by
Follow-up: Having itchy and red rash on legs above ankle. Not cured by herbal medicine. Alternate cure? 55 minutes later
Have had for 2 years, doctor in Ca said to just monitor it and gave me some cream (did not help) then said I can take Zantech (allergy pills) for itching. Doctor in Al said minerials so have me on vitiamines and went thru IV for while. Still there and itching off and on.
Answered by Dr. Aparna Kohli 19 minutes later
Thanks for writing back.
Your symptoms are very suggestive of venous insufficiency leading to stasis dermatitis. I would suggest the following:
a. Keep your legs elevated for as long as possible
b. Tie a crepe bandage around your legs. This will help the blood flow back and minimize the swelling
c. Apply Triamcinolone 0.1% ointment on the affected area. This needs to be done only till you have the rash. This is available as Triacet ointment at the local pharmacy
d. If you can see any open wounds or any fluid coming out, do not apply the Triacet over that area. Instead, apply an antibiotic preparation like bacitracin on this site
e. Make sure you apply a thick layer of petroleum jelly after having a bath before you wear the crepe bandage.
Hope this helps. Let me know if I can address any more concerns
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor